A study from the University ofBologna, Italy, showed that the combinationof finasteride and an oral contraceptivedeters hair loss in women.Finasteride is a medication used totreat male hair loss, and, because it isknown to cause birth defects, a concomitantoral contraceptive is necessary.Researchers chose to use a contraceptivethat reduces the levels ofmale hormones that may contribute tohair loss. Thirty-seven women, aged 19to 50 years, were given 2.5 mg of finasterideto be taken with the oral contraceptivefor 1 year. Hair density wasassessed at the beginning of the studyand after patients had been taking thedrug combination for 1 year. After ayear, 23 of the women showed improvementsin hair density as determinedby photographs; 13 patients didnot improve; and 1 patient's conditiongot worse. In a patient questionnaire,29 patients reported improvements; 8reported that their hair loss had stabilized;and none reported a worsenedcondition. No adverse effects werereported. The results of this study,which were published in the March2006 issue of Archives of Dermatology,indicate the need for further researchto determine the optimal dosage andmode of administration of finasteridein premenopausal women.
Ms. Farley is a freelance medicalwriter based in Wakefield, RI.